Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Wilmington, NC

June 6, 2004Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 6, 2004, 5:38 PM EDT for Darlington County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 5:38 PM EDT (21:38 UTC)
Expired
Jun 6, 2004, 6:15 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

The radar

The Columbia radar (KCAE), 127 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS52 KILM 062138
SVRILM
SCC031-062215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
537 PM EDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF SOCIETY HILL...OR 8 MILES NORTH OF DARLINGTON...AND       
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MONT CLARE AROUND 550 PM
   MECHANICSVILLE AROUND 610 PM

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3443 7999 3449 7998 3448 7988 3452 7985
          3448 7980 3449 7974 3444 7976 3440 7971
          3432 7968 3427 7975 3436 7996 3437 8004

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:31 AM EDT, 15 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 2:31 AM EDT, 15 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
231 AM EDT SUN JUN 6 2004

.DISCUSSION...
STATIONARY FRONT IN THE REGION THIS MORNING WILL LIFT N DURING THE
DAY AS A WARM FRONT. WILL KEEP MENTION OF AFTN SHRA/TSRA BUT HAVE
LOWERED POPS TO 20. WV IMAGERY SHOWS A SWATH OF DRIER AIR MOVING
OVER THE REGION TODAY. DRIER AIR AND LIMITED DYNAMICS WILL LIMIT
CONVECTION. ENDING 20 POPS OVER LAND IN THE EVENING HOURS BUT HAVE
INTRODUCED 20 POPS OVER THE WATERS. INCREASING MOISTURE AND WEAK
SHORTWAVE SHOULD BE ABLE TO FIRE OFF A FEW SHRA/TSRA.

HIGH PRES WILL REMAIN OFF THE SE COAST THROUGH THE REMAINDER OF THE
WEEK. OTHER THAN MAKING A FEW SLIGHT ADJUSTMENTS TO COASTAL HIGHS
AND LOWS...NOT SEE ANY NEED TO ALTER THE CURRENT GRIDS/FORECAST.

&&

.MARINE...
WESTLANT RIDGE WILL REASSERT ITSELF TODAY AS COASTAL TROF LIFTS
NORTH AND DISSIPATES. MODELS CONSISTENT IN MAINTAINING THE RIDGE
THROUGH THE FORECAST PERIOD. THIS WILL KEEP WINDS FROM THE SOUTHWEST
THROUGH THE PERIOD...GENERALLY AROUND 10 TO 15 KTS. SEAS WILL HANG
IN AT AROUND 3 TO 4 FT WITH 2 FT NEAR SHORE SOME LOCATIONS. NO
FLAGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     85  71  87  72 /  20  20  30  30
LUMBERTON      86  69  89  70 /  20  20  30  30
FLORENCE       87  69  89  69 /  20  20  30  30
MYRTLE BEACH   85  71  85  72 /  20  20  30  30
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

PUBLIC: TRL
MARINE: REK
Hazardous weather outlook, Jun 6, 5:30 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
530 AM EDT SUN JUN 6 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070700-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
530 AM EDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

A DENSE FOG ADVISORY IN EFFECT UNTIL 8:30 AM EDT THIS MORNING.
PERSISTENT WIDESPREAD DENSE FOG WILL REDUCE VISIBILITIES TO A
QUARTER MILE OR LESS IN MANY LOCATIONS THIS MORNING. THE FOG IS
EXPECTED TO LIFT LATER THIS MORNING AS TEMPERATURES INCREASE WITH
THE SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

03

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:58 PM EDTSpecial Marine WarningILM62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.